Treating Undiagnosed Charcot Neuroarthropathy Following Traumatic Hallux Varus Repair

Start Page:
Author(s): 
Jane Pontious, DPM, FACFAS, and Irfan Ahsan, BS

   The cause of the acute Charcot foot is not known although the current thinking is that the process is mediated through a cycle of uncontrolled inflammation. In a patient with diabetes, this can develop as a result of distal symmetrical neuropathy. Any number of events that may cause local inflammation may subsequently trigger the disease. These events include minor or major trauma, infection and, in rare cases, surgery. The resultant cycle of uncontrolled inflammation causes increasing bone breakdown with weakness of the pedal bones and joints. Continued weightbearing will result in fractures, dislocations and progressive deformities of the foot, which in turn will exacerbate the inflammatory process.4

   One of the most devastating complications of diabetes is Charcot osteoarthropathy. It can lead to gross structural deformities of the foot and ankle as well as subsequent skin ulceration and lower limb amputation from soft tissue or bony infection.
Studies have noted limited cases of Charcot osteoarthropathy after nerve injury, ankle fractures, femoral fractures, acetabular fractures and humerus fractures.2,5-8 However, the literature has noted fewer cases of surgically induced Charcot osteoarthropathy. Authors have reported Charcot osteoarthropathy arising after hallux limitus repair, open reduction internal fixation of the Lisfranc joint, dorsiflexory wedge osteotomies to prevent a chronic mal perforans ulcer, Keller arthroplasty for a recalcitrant hallux ulcer, partial ray resections due to bone infection, sesamoidectomies, joint arthrodesis procedures, and even after an Austin bunionectomy.9-12

   However, Charcot osteoarthropathy is often unrecognized with deleterious consequences.13 We report the case of a patient who developed Charcot neuroarthropathy after surgical correction of traumatic hallux varus.

A Closer Look At The Initial Patient Presentation

A 53-year-old obese patient presented to the Temple University School of Podiatric Medicine’s Foot and Ankle Institute with a painful right first MPJ secondary to stubbing her foot against a curb in an open-toed shoe two weeks prior to her office visit. She stated that the big toe went in the opposite direction of the second toe at that time. She presented fully weightbearing in an open-toed sandal. The patient related going to the emergency room the day of the injury and having radiographs taken. Her diagnosis was a ligamentous strain. She wore a splint and got a referral to the Foot and Ankle Institute the following day.

   The patient’s past medical history was positive for insulin-dependent diabetes, heart murmur, hypertension, degenerative joint disease, spinal stenosis, diabetic cardiomyopathy, gastroesophageal reflux disease (GERD) and renal failure. Her current medications at the time included rosiglitazone (Avandia, GlaxoSmithKline), insulin, metoprolol (Lopressor, Novartis), omeprazole (Prilosec, AstraZeneca), hydrochlorothiazide (Microzide, Watson Pharmaceuticals), lisinopril (Prinivil, Merck), oxycodone (Oxycontin, Purdue Pharma) and acetaminophen/oxycodone (Roxicet) as needed.

image description image description


Post new comment

  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

More information about formatting options

Image CAPTCHA
Enter the characters shown in the image.